Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 131, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 30, 2016, 9:15 PM CDT for Glasscock County, Midland County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 9:15 PM CDT (02:15 UTC)
- Expired
- May 30, 2016, 10:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:35 PM CDT | TSTM WND GST 75 | Greenwood, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 6:54 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
942
WUUS54 KMAF 310215
SVRMAF
TXC173-329-310315-
/O.NEW.KMAF.SV.W.0131.160531T0215Z-160531T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MIDLAND COUNTY IN WESTERN TEXAS...
NORTHWESTERN GLASSCOCK COUNTY IN WESTERN TEXAS...
* UNTIL 1015 PM CDT
* AT 914 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENWOOD...
OR 8 MILES SOUTHEAST OF MIDLAND...MOVING SOUTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREENWOOD AND SPRABERRY.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 142 AND 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND LEAD TO AREAS
OF FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3187 10200 3207 10201 3205 10170 3187 10170
3180 10176
TIME...MOT...LOC 0214Z 286DEG 5KT 3196 10196
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
503
WWUS54 KMAF 310248
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT MON MAY 30 2016
TXC173-329-310315-
/O.CON.KMAF.SV.W.0131.000000T0000Z-160531T0315Z/
MIDLAND TX-GLASSCOCK TX-
948 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN MIDLAND AND NORTHWESTERN GLASSCOCK COUNTIES...
AT 947 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENWOOD...OR
10 MILES SOUTHWEST OF STANTON...MOVING EAST AT 10 MPH.
HAZARD...70 TO 75 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GREENWOOD...SOUTH OF GREENQWOOD AND SPRABERRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR DESTRUCTIVE WIND
CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3187 10200 3204 10200 3205 10170 3187 10170
3180 10176
TIME...MOT...LOC 0247Z 258DEG 8KT 3199 10187
HAIL...1.25IN
WIND...70MPH
$$
49What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:50 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 30, 6:50 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
650 PM CDT MON MAY 30 2016
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Tstms just e of the MAF along a boundary seem to be having a hard
time developing farther w, but close enuf for a short TSRA TEMPO
group. Otherwise have left VFR wx in all other sites.
&&
.PREV DISCUSSION... /issued 223 PM CDT MON MAY 30 2016/
DISCUSSION...
Current radar and satellite is showing convection already
developing in the higher elevations from the Davis Mountains north
to the Guadalupe Mountains. This can be attributed to less morning
cloud cover areawide allowing for more insolation and a greater
destabilization of the boundary layer than was seen yesterday.
Models are showing the cap eroding by 21Z with CAPE of 2500-3500
J/KG being enough to support severe convection though deep layer
shear is a bit marginal at 30-35kts. Expect to see some severe
thunderstorms today with large hail and strong winds the primary
threats with hail size being limited due to the shear.
Tuesday looks to be a repeat of today except the dryline will make
a push into southeast New Mexico focusing convection farther east
in the Permian Basin and lower Trans Pecos. Wednesday see rain
chances increase as an upper low approaching from the west
coincides with the arrival of a cold front. Cool air behind the
front will stabilize the boundary layer leaving the main threat
for severe weather west of the Pecos River, especially the Davis
Mountains and Big Bend. A stable layer will not prevent precip
in the Permian Basin though it will mean showers will be less
intense and QPF will be lighter. Cold air advection and showers
will also keep highs in the 70s most areas Wednesday and Thursday
providing a very pleasant start to June. The upper low will move
east of the area late Thursday bringing an end to the rain, but
thankfully the upstream ridge axis will hold over the western
states for a few days leaving us in a cool northerly flow pattern.
This will allow temperatures to warm some while staying below
climatology for the end of the week.
Hennig
FIRE WEATHER...
An upper level trough over the Desert SW will slowly inch east over
the next few days. Dry air across northern Mexico will move across
the Guadalupe Mountains Tuesday afternoon with rh's falling to
around 10 percent. Winds will also increase to near 25 mph,
especially across the peak elevations. Near critical fire weather
conditions are possible in this area so will continue the Fire
Weather Watch. Moisture increases by midweek and should keep rh's
fairly high through Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 65 86 63 77 / 40 30 50 50
Carlsbad 64 91 62 78 / 20 10 20 50
Dryden 68 88 68 84 / 40 30 30 40
Fort Stockton 66 89 66 81 / 40 30 30 50
Guadalupe Pass 61 81 59 73 / 30 10 20 40
Hobbs 63 86 60 75 / 30 20 30 50
Marfa 58 83 57 77 / 40 20 20 40
Midland Intl Airport 65 88 64 78 / 40 30 40 50
Odessa 65 88 64 78 / 40 30 40 50
Wink 67 92 66 80 / 40 20 20 50
&&
.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains.
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains.
&&Hazardous weather outlook, May 30, 1:49 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT MON MAY 30 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 149 PM CDT MON MAY 30 2016 /1249 PM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF THE AREA. SOME STORMS COULD BE STRONG TO SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THREATS INCLUDE BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH THURSDAY NIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE GUADALUPE MOUNTAINS TUESDAY AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FOR THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 30, 7:53 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
753 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM FLASH FLOOD SNYDER 32.71N 100.92W
05/30/2016 SCURRY TX PUBLIC
FLOODED LOW-LYING AREAS AND MINOR STREET FLOODING.
&&
CMRLocal storm report, May 30, 8:10 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM FLASH FLOOD 3 NNE LEES 32.12N 101.47W
05/30/2016 HOWARD TX STORM CHASER
HIGH WATER REPORTED OVER FM 33
&&
AMBER.HLUCHANLocal storm report, May 30, 8:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM FLASH FLOOD 6 NE SPRABERRY 31.99N 101.76W
05/30/2016 GLASSCOCK TX TRAINED SPOTTER
SLOW RUNNING WATER COVERING ROAD IN MULTIPLE LOCATIONS.
SIX TO EIGHT INCHES IN SOME PLACES.
&&
CMRSpecial weather statement, May 30, 8:28 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT MON MAY 30 2016
TXZ051-310215-
MARTIN TX-
828 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARTIN COUNTY UNTIL 915
PM CDT...
AT 827 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TARZAN...OR 18 MILES NORTHWEST OF STANTON...MOVING NORTHEAST AT 15
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROWN...THREE LEAGUES...LENORAH...TARZAN...FLOWER GROVE AND GRADY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WESTERN TEXAS.
LAT...LON 3218 10206 3234 10216 3252 10202 3251 10170
3223 10170
TIME...MOT...LOC 0127Z 243DEG 15KT 3230 10204
27Local storm report, May 30, 8:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD GREENWOOD 32.03N 101.90W
05/30/2016 MIDLAND TX FIRE DEPT/RESCUE
FLOODING ALONG HIGHWAY 307 BETWEEN FM 1379 AND FM 1105,
ESTIMATED 6 INCHES TO A FOOT IN DEPTH.
&&
CMRSpecial weather statement, May 30, 9:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 902 PM CDT MON MAY 30 2016 TXZ075-310300- PECOS TX- 902 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL 1000 PM CDT... AT 901 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF FIRESTONE TEST TRACK...OR 24 MILES WEST OF FORT STOCKTON...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT STOCKTON...FORT STOCKTON-PECOS COUNTY AIRPORT...BELDING AND FIRESTONE TEST TRACK. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 233 AND 259. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3072 10333 3088 10343 3111 10301 3081 10283 TIME...MOT...LOC 0201Z 242DEG 20KT 3084 10330 84
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 29 min |
| May 30, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 63 min |
| May 30, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 60 min |
| May 30, 7:42 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Presidio | 48 min |
| May 30, 7:50 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 40 min |
| May 30, 7:53 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| May 30, 8:28 PM CDT | Special Weather Statement | MAF | Martin | 47 min |
| May 30, 8:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Presidio | 61 min |
| May 30, 8:42 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 3 hr |
| May 30, 8:57 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 63 min |
| May 30, 9:02 PM CDT | Special Weather Statement | MAF | Pecos | 58 min |
| May 30, 9:28 PM CDT | Special Weather Statement | MAF | Ward | 47 min |
| May 30, 9:33 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Martin | 57 min |
| May 30, 9:46 PM CDT | Special Weather Statement | MAF | Reeves | 44 min |
| May 30, 10:11 PM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Martin | 3 hr |
| May 30, 10:27 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 63 min |
| May 30, 10:41 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 34 min |
| May 30, 11:02 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 3 hr |
| May 30, 11:14 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Glasscock, Midland | 46 min |
| May 30, 11:29 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 31 min |
| May 30, 11:38 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 3 hr |
| May 30, 11:52 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 30 min |
| May 30, 11:57 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| May 31, 12:03 AM CDT | Special Weather Statement | MAF | Howard | 42 min |
| May 31, 12:11 AM CDT | Flash Flood Warning | MAF | Glasscock, Howard | 3 hr |
| May 31, 2:06 AM CDT | Special Weather Statement | MAF | Presidio | 54 min |
| May 31, 2:14 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 37 hr |
| May 31, 3:16 PM CDT | Special Weather Statement | MAF | Scurry | 44 min |
| May 31, 3:38 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 49 min |
| May 31, 6:45 PM CDT | Special Weather Statement | MAF | Dawson | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.